Items in AFP with MESH term: Movement Disorders

The Limping Child: A Systematic Approach to Diagnosis - Article

ABSTRACT: Deviations from a normal age-appropriate gait pattern can be caused by a wide variety of conditions. In most children, limping is caused by a mild, self-limiting event, such as a contusion, strain, or sprain. In some cases, however, a limp can be a sign of a serious or even life-threatening condition. Delays in diagnosis and treatment can result in significant morbidity and mortality. Examination of a limping child should begin with a thorough history, focusing on the presence of pain, any history of trauma, and any associated systemic symptoms. The presence of fever, night sweats, weight loss, and anorexia suggests the possibility of infection, inflammation, or malignancy. Physical examination should focus on identifying the type of limp and localizing the site of pathology by direct palpation and by examining the range of motion of individual joints. Localized tenderness may indicate contusions, fractures, osteomyelitis, or malignancy. A palpable mass raises the concern of malignancy. The child should be carefully examined because non-musculoskeletal conditions can cause limping. Based on the most probable diagnoses suggested by the history and physical examination, the appropriate use of laboratory tests and imaging studies can help confirm the diagnosis.


Adverse Effects of Antipsychotic Medications - Article

ABSTRACT: The use of antipsychotic medications entails a difficult trade-off between the benefit of alleviating psychotic symptoms and the risk of troubling, sometimes life-shortening adverse effects. There is more variability among specific antipsychotic medications than there is between the first- and second-generation antipsychotic classes. The newer second-generation antipsychotics, especially clozapine and olanzapine, generally tend to cause more problems relating to metabolic syndrome, such as obesity and type 2 diabetes mellitus. Also, as a class, the older first-generation antipsychotics are more likely to be associated with movement disorders, but this is primarily true of medications that bind tightly to dopaminergic neuroreceptors, such as haloperidol, and less true of medications that bind weakly, such as chlorpromazine. Anticholinergic effects are especially prominent with weaker-binding first-generation antipsychotics, as well as with the second-generation antipsychotic clozapine. All antipsychotic medications are associated with an increased likelihood of sedation, sexual dysfunction, postural hypotension, cardiac arrhythmia, and sudden cardiac death. Primary care physicians should understand the individual adverse effect profiles of these medications. They should be vigilant for the occurrence of adverse effects, be willing to adjust or change medications as needed (or work with psychiatric colleagues to do so), and be prepared to treat any resulting medical sequelae.



Information From Industry